Affordable Access

deepdyve-link
Publisher Website

Naloxone-responsive acute dystonia and parkinsonism following general anaesthesia.

Authors
  • Iselin-Chaves, I A1
  • Grötzsch, H
  • Besson, M
  • Burkhard, P R
  • Savoldelli, G L
  • 1 Department of Anaesthesiology, Geneva University Hospitals and Faculty of Medicine, Genève, Switzerland. [email protected] , (Switzerland)
Type
Published Article
Journal
Anaesthesia
Publisher
Wiley (Blackwell Publishing)
Publication Date
Dec 01, 2009
Volume
64
Issue
12
Pages
1359–1362
Identifiers
DOI: 10.1111/j.1365-2044.2009.06068.x
PMID: 19839983
Source
Medline
License
Unknown

Abstract

Various movement disorders such as dystonia may acutely develop during or at emergence from general anaesthesia in patients with or without pre-existing Parkinson disease. These movements are triggered by a variety of drugs including propofol, sevoflurane, anti-emetics, antipsychotics and opioids. The postulated mechanism involves an imbalance between dopaminergic and cholinergic neurotransmitters in the basal ganglia. We report an acute, severe and generalised dystonic reaction in an otherwise healthy woman at emergence from general anaesthesia, dramatically reversed by the administration of naloxone, pointing to a potential role of the fentanyl and morphine that the patient had received. Recent literature on the mechanisms of abnormal movements induced by opioids are discussed. The severity of the reaction with usual doses of opioids, in a patient with no prior history of parkinsonism, led to further investigation that demonstrated the possibility of an enhanced susceptibility to opioids, involving a genetically determined abnormal function of glycoproteine-P and catechol-O-methyltransferase.

Report this publication

Statistics

Seen <100 times